Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 360, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jul 16, 2003, 5:57 PM CDT for Marshall County, Mississippi. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2003, 5:57 PM CDT (22:57 UTC)
- Expired
- Jul 16, 2003, 6:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Marshall County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 11.0 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 152 J/kg
- Mixed-layer CIN
- -293 J/kg
- Mixed-layer LCL
- 1605 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
443 WUUS54 KMEG 162257 SVRMEM MSC093-162330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 555 PM CDT WED JUL 16 2003 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARSHALL COUNTY IN NORTHWEST MISSISSIPPI * UNTIL 630 PM CDT. * AT 550 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 5 MILES SOUTHEAST OF SLAYDEN TO RED BANKS... MOVING SOUTH AT 5 MPH. * CITIES IN THE PATH OF THE STORMS THROUGH 630 PM CDT INCLUDE... HOLLY SPRINGS...MARIANNA... .DAMAGING WINDS AND LARGE HAIL ARE LIKELY WITH THESE STORMS. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. .PENNY SIZE HAIL IS POSSIBLE WITH THESE STORMS. IF YOU ARE IN THE PATH OF THESE STORMS...MOVE TO A STURDY SHELTER .HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3498 8938 3493 8971 3464 8969 3459 8933 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:30 PM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, Jul 16, 2:30 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 230 PM CDT WED JUL 16 2003 .SYNOPSIS... 18Z SFC MAP PLACES A WEAK FRONT ACROSS NE ARK THRU NW TN. AN ASSOCIATED WEAK SHRTWV TROF IS SITUATED FROM THE NORTHEASTERN U.S. TO THE MIDSOUTH. PERSISTENT UPPER LEVEL ANTICYCLONE IS SITUATED OVER THE FOUR CORNERS REGION AND IS EXPECTED TO REMAIN THERE FOR QUITE SOME TIME. .TONIGHT... FRONT WILL MOVE INTO N MS TONIGHT. STRONG UPPER LEVEL SUBSIDENCE HAS PREVENTING WIDESPREAD CONVECTION TO DEVELOP ALONG THE FRONT DESPITE GOOD LOW LEVEL INSTABILITY AS INDICATED BY SFC BASED CAPE AND LI. AS A RESULT...ONLY A FEW ISOLATED SHRA/TS HAVE DEVELOPED ALONG THE FRONT AND MAINLY ACROSS EASTERN SECTIONS OF THE AREA WHERE CAP IS NOT AS OVERWHELMING. ONCE SUN GOES DOWN...EXPECT THE CU FIELD AND ANY SHRA/TS TO DISSIPATE LEAVING CLEAR SKIES ACROSS THE REGION. TONIGHTS LOWS SHOULD BE COOLER THAN LAST NITE AND MAV NUMBERS ARE GENERALLY ACCEPTED. .THURSDAY... FRNT MOVES SOUTH AND WEST OF THE REGION WITH SFC HIGH OVER THE OHIO VALLEY REGION DOMINATING THE WEATHER. 850 TEMPS CLIMB TO AROUND +19 TO +20 WHICH CORRELATES WITH MID 90S FOR HIGHS ACROSS THE AREA. .FRIDAY... ANOTHER WEAK FRONT WILL APPROACH THE REGION FROM THE NORTH TO BE SITUATED OVER SO MO AND KY BY 00Z AND BISECT THE REGION BY 12Z SAT. SITUATION RATHER SIMILAR TO TODAY. GOOD LOW LEVEL INSTABILITY IN PLACE W/ SFC BASED CAPES OF 3500-4000J/KG AND LIS OF AROUND -9. HOWEVER...FORCING IS RATHER WEAK. THEREFORE...IT SEEMS THAT WIDESPREAD CONVECTION IS UNLIKELY. .SATURDAY... WEAK ILL-DEFINED FRNT STALLS OVER N MS. WEAK FORCING ALONG THE FRONT WILL KEEP THREAT FOR RAIN LOW...BUT CONSIDERING THE PRESENCE OF THE FRONT AND GOOD INSTABILITY AROUND FEEL THAT POPS ARE JUSTIFIED. .SUNDAY... NEXT UPPER SHRTWV WILL APPROACH THE REGION IN THE NW FLOW AROUND THE UPPER WESTERN HIGH. STRENGTH OF THE SHRTWV IS A BIT SUSPECT...GFS MAY POSSIBLY BE HAVING SOME CONVECTIVE PROBLEMS. IN ANY CASE...SFC LOW OVER KS WILL MOVE EWRD AND BNDRY OVER MIDSOUTH WILL RACE NEWRD POSSIBLY AS A WARM FRONT. WITH SHRTWV AROUND WILL KEEP A SLIGHT CHANCE FOR STORMS AROUND ON SUNDAY WITH SOMEWHAT BETTER CHANCES SUNDAY NITE ACROSS WESTERN ZONES AS A REAL COLD FRONT WILL APPROACH THE REGION. SUNDAY COULD BE THE WARMEST DAY (CLOUD DEPENDENT) SO FAR AS GFS 850 TEMPS RISE TO ABOUT +20 ACROSS THE REGION. .MONDAY THRU WEDNESDAY... COLD FRONT WILL MOVE THROUGH THE REGION AND LOOKS LIKE THIS WILL BE THE BEST CHANCE FOR WIDESPREAD RAIN. AIRMASS BEHIND THE FRONT IS MUCH COOLER WITH GFS SUGGESTING THAT 850 TEMPS WILL FALL TO AROUND +12 BY WEDNESDAY. CONSIDERING THE DIFFERENCE IN THE TWO AIRMASSES...MAY HAVE TO KEEP A CLOSE EYE ON SVR POTENTIAL FOR MONDAY. .PRELIM NUMBERS... MEM 75/94 76/95 76 00022 MKL 68/93 70/94 72 00122 JBR 72/94 74/95 75 00122 TUP 72/93 72/94 74 20012 .MEG...NONE. VALLE
Hazardous weather outlook, Jul 16, 3:36 AM CDT, 14 hours 21 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-171000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 336 AM CDT WED JUL 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE...TODAY A WEAK FRONT WILL MOVE THROUGH THE MIDSOUTH TODAY...BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE AREA...MAINLY THE SOUTHEASTERN PART OF THE MIDSOUTH. THE STORMS WILL STAY BELOW SEVERE LIMITS. AFTERNOON HIGH TEMPERATURES WILL RISE INTO THE MID 90S...MAINLY WEST OF THE MISSISSIPPI RIVER...BRINGING HEAT INDICES CLOSE TO 105 DEGREES. .DAYS TWO THROUGH SEVEN... HIGH TEMPERATURES WILL RISE INTO THE MID 90S DURING THE AFTERNOON HOURS THURSDAY THROUGH SATURDAY...BRINGING HEAT INDICES NEAR 105 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG. KRS
In the hours before
Special weather statement, Jul 16, 4:27 PM CDT, 1 hour 30 minutes before
MSZ009-162200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 427 PM CDT WED JUL 16 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...PRENTISS COUNTY. A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF JUMPERTOWN AT 427 PM CDT...MOVING SOUTH AT 15 MPH. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN PRENTISS COUNTY...INCLUDING THE CITY OF BOONEVILLE...SHOULD MONITOR THIS STORM CLOSELY.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 4:06 PM CDT | Severe Thunderstorm Warning | MEG | Benton | 39 min |
| Jul 16, 4:45 PM CDT | Severe Thunderstorm Warning | MEG | Prentiss | 30 min |
| Jul 16, 4:49 PM CDT | Severe Thunderstorm Warning | MEG | Benton | 41 min |
| Jul 16, 5:30 PM CDT | Severe Thunderstorm Warning | MEG | Marshall | 30 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.